RED LAKE – The Red Lake/Ear Falls Detachments of the Ontario Provincial Police (OPP) are warning the public about the dangers of fentanyl and other opioids. The detachment in a news release state, “We can confirm that fentanyl has been found in drugs locally and want to warn users that this combination can be deadly”.
Although legal when prescribed by a doctor for chronic pain management, fentanyl is roughly 100 times more potent than morphine and about 40 times more potent than heroin. A lethal dose of pure fentanyl is as little as two milligrams. That’s equivalent to 32 grains of table salt or seven poppy seeds. Drug dealers add illegally obtained fentanyl to other drugs they sell — like cocaine and counterfeit oxycodone tablets — as a cutting agent to increase their profits. That activity is also increasing the number of overdoses and deaths. Over the last five years, more than 500 people died in Ontario after knowingly or unknowingly ingesting fentanyl.
To find out more about the dangers of fentanyl and short-term antidotes, we encourage everyone to visit www.facethefentanyl.ca , part of an awareness campaign supported by the Ontario Association of Chiefs of Police (OACP).
Symptoms of fentanyl exposure can include:
- Difficulty walking, talking or staying awake
- Blue lips or nails
- Very small pupils
- Cold and clammy skin
- Dizziness and confusion
- Extreme drowsiness
- Choking, gurgling or snoring sounds
- Inability to wake up, even when shaken or shouted at
- Slow, weak or not breathing
Police urge citizens to safely dispose of their expired/unused medication by contacting their pharmacy. It is also important that the public report all crime and public safety threats to police.
If unknown substances are located, members of the public should take necessary precautions in handling the substance including wearing gloves and/or a mask.